HIV & Addisons disease (PRIMARY ADRENAL INSUFFICIENCY 2011)

Question

Is there a correlation between HIV or the meds causing Addisons? I've been HIV+ for 14 yrs and now diagnosed with Addisons, after a long grueling time of hurry-up & wait tests.

Answer

Hello,

Addison's disease or primary adrenal insufficiency (AI) can occur in HIVers, particularly in those who have had steroid (glucocorticoid) exposure. A stepwise diagnostic strategy is necessary to make this diagnosis and often requires consultation with an experienced endocrinologist to (1) confirm the diagnosis, (2) distinguish primary from central adrenal insufficiency and (3) investigate the underlying cause.

Use of certain steroid medications appears to be the most common cause for AI in HIVers. In patients with advanced HIV disease, adrenal insufficiency (Addison's disease) can be caused by adrenal gland infection. Infectious agents include tuberculosis, CMV, Cryptococcus, Nocardia, Mycobacterium avium intercellulare, Histoplasmosis capsulatum and HIV itself. Infiltration of the adrenal gland by malignant tumor, either unrelated or related to immunosuppression (Kaposi's sarcoma, lymphoma, etc.), can also lead to AI. Medications causing primary adrenal insufficiency, which are used more frequently in HIVers, included ketoconazole, fluconazole and rifampin. Unrelated to HIV disease and similar to the general population, AI may result from adrenal hemorrhage or autoimmune adrenalitis.

As you can see, the differential diagnosis for the cause of Addison's disease in HIVers is complex. This may account somewhat for your "long grueling time of hurry-up & wait tests" before your diagnosis was confirmed.

Glucocorticoid-induced adrenal suppression in HIV deserves special comment. Over the past decade there have been increasing reports of AI in HIVers who have taken glucocorticoids. Most of these reports have been in HIVers on inhaled fluticasone with concomitant antiretrovirals (HAART). AI has also been reported with (1) inhaled budesonide, (2) topical steroids and (3) intermittent local steroid injections (intraocular, intra-articular and soft tissue). In this case, the cause of adrenal insufficiency appears to be a pharmacological interaction between the glucocorticoids and the antiretrovirals. In case there are any pharmacology geeks reading this post, I'll briefly mention the proposed mechanism of interaction (with apologies to my readers who might get lost in the scientific mumbo jumbo). The body's principal pathway for metabolizing glucocorticoids (steroids) is via the cytochrome P450 enzyme CYP3A4, which is also inhibited by some HIV protease inhibitors, including low-dose ritonavir. Ritonavir therefore can "boost" the concentration of steroids (not allowing them to be metabolized), leading to systemic effects such as adrenal suppression while using doses and routes of administration previously thought to be relatively safe. Many of the details involved with the glucocorticoid-ritonavir interaction are still being elucidated.

OK, I realize this is probably way more information than you wanted, but I realized this was one topic I had not addressed in detail in this forum and decided to seize the opportunity. (In addition I'm stuck in the Phoenix airport waiting for a delayed flight to San Francisco. The combination of unanticipated "extra" time waiting to board plus way too many espressos has increased my already loquacious nature. OK, OK, I'll stop now.)

Dr. Bob